Concern Over Dangerous Effects From Tamiflu - KCBD NewsChannel 11 Lubbock

11/26/07

Concern Over Dangerous Effects From Tamiflu

Posted:

Last November, the label on the drug Tamiflu was updated to include reports of abnormal behavior, advising patients to be monitored during treatment.

Tuesday, an FDA panel will look at that more closely now that 25 patients under the age of 21 have died while taking the drug. The concern is that Tamiflu may trigger delirium and hallucinations.

Most of the cases were in Japan, which has the world's highest use of Tamiflu. Three of the deaths occurred in the U.S., 21 were reported from Japan, and one was reported from Egypt (an avian influenza case). Five of the deaths (all reported from Japan) involved adolescent patients who died from traumatic injuries suffered as a result of falls from windows or balconies or running into traffic.

Based on the accumulated data, it remains unclear whether the neuropsychiatric adverse events reported with Tamiflu use represent a true drug reaction, an unusual manifestation of influenza, or a drug-disease interaction. While it is possible that these events represent a class effect of neuraminidase inhibitors, it appears unlikely that significant amounts of Zanamivir penetrate into the central nervous system and this casts more doubt on the biological plausibility that the neuropsychiatric adverse events represent a true adverse drug reaction.

The panel will also look at the flu drug Relenza. Reports of neuropsychiatric behavior has also been associated with this drug, but no deaths have been reported.

For more information: click here

Powered by WorldNow

5600 Avenue A
Lubbock, TX. 79404

FCC Public File
publicfile@kcbd.com
806-744-1414
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KCBD. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.